Mississippi, 2011

Damaging Winds in Mississippi, August 8, 2011

August 8, 2011 · NWS MEG · 2 events in 2 counties and zones

Isolated to scattered thunderstorms developed over North Mississippi during the afternoon into the evening hours due to daytime heating. Some storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Isolated to scattered thunderstorms developed over North Mississippi during the afternoon into the evening hours due to daytime heating. Some storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 8, 11:08 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 8, 11:08 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1208 PM CDT MON AUG 8 2011

.UPDATE... /ISSUED 1104 AM CDT MON AUG 8 2011/

11 AM KNQA RADAR SHOWED AN OUTFLOW BOUNDARY DROPPING THROUGH THE
MIDSOUTH... ROUGHLY ORIENTED ALONG I40. THIS BOUNDARY ORIGINATED
FROM THUNDERSTORMS OVER SOUTHERN MO EARLIER THIS MORNING. AIRMASS
TO THE NORTH OF THE BOUNDARY WAS RELATIVELY STABLE...WITH A
PRONOUNCED GRAVITY WAVE SIGNATURE ON RADAR.

SOME FAIRLY SIGNIFICANT FORECAST UPDATES WERE RECENTLY SENT.
TEMPERATURES WERE DROPPED ACROSS THE NORTHERN TWO THIRDS OF THE
MIDSOUTH...HEAT HEADLINES TRIMMED BACK AND WINDS UPDATED. WAS
RELUCTANT AT MIDMORNING TO PULL ALL HEAT HEADLINES FROM THE
MEMPHIS METRO...WITH AFTERNOON HEATING YET TO OCCUR. HOWEVER...
HEAT HEADLINES MAY NEED FURTHER TRIMMING DEPENDING ON WHERE THE
OUTFLOW BOUNDARY ENDS UP.

PWB

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT MON AUG 8 2011/

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF NORTH
MISSISSIPPI. A GRADUAL WEAKENING TREND HAS BEEN NOTED OVER THE
PAST COUPLE OF HOURS...ALTHOUGH STORMS COULD INTENSIFY BRIEFLY AS
THEY INTERACT WITH THE NUMEROUS OUTFLOW BOUNDARIES ACROSS THE
AREA. EARLY MORNING TEMPERATURES ARE RUNNING MUCH COOLER THAN 24
HOURS AGO...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 40
CORRIDOR WHERE READINGS ARE NEARLY 10 DEGREES COOLER.
LIKEWISE...DEW POINTS ARE GENERALLY 4 TO 10 DEGREES LOWER THAN
YESTERDAY WITH SOME LOWER TO MIDDLE 60S IN NORTHEAST
ARKANSAS...AND FAR WEST TENNESSEE.

ONE MORE DAY OF HOT OPPRESSIVE HEAT IS EXPECTED TODAY. TRIMMED
BACK THE EXCESSIVE HEAT WARNING SLIGHTLY THIS MORNING ELIMINATING
MORE OF NORTHERN MISSISSIPPI...BUT ALL AREAS REMAIN UNDER AT LEAST
A HEAT ADVISORY. AS NOTED EARLIER...CURRENT TEMPERATURES AND DEW
POINTS ARE MUCH LOWER THAN YESTERDAY SO WE MAY SEE HEAT INDICES
STRUGGLE TO REACH WARNING/ADVISORY CRITERIA...BUT GUIDANCE STILL
INDICATES DANGEROUSLY HOT CONDITIONS. THE CUMULATIVE EFFECTS OF
MULTIPLE DAYS OF HEAT CAN BE THE MOST DANGEROUS PART...SO WILL
HOLD ON TO THE HEAT HEADLINES ONE MORE DAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
PROVIDING SOME RELIEF...BUT MOST AREAS SHOULD REACH WARNING/ADVISORY
CRITERIA WELL BEFORE STORMS INITIATE.

THE STORM PREDICTION CENTER HAS INCLUDED PORTIONS OF NORTHWEST
TENNESSEE...EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL IN A SLIGHT
RISK FOR SEVERE WEATHER TODAY. ABUNDANT MOISTURE AND INTENSE
HEATING...ALONG WITH A MODERATELY STRONG SHORTWAVE IN NORTHWEST
FLOW WILL LIKELY RESULT IN LATE AFTERNOON CONVECTION ONCE AGAIN
TODAY. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING
WINDS...HOWEVER AS HEIGHTS FALL...THE LIKELIHOOD OF HAIL WILL
INCREASE...ESPECIALLY OVER NORTHEASTERN PORTIONS OF THE MIDSOUTH.

THE PATTERN DOES NOT CHANGE SUBSTANTIALLY MONDAY INTO NEXT
WEEKEND. NORTHWEST FLOW WILL REMAIN IN PLACE. THE RIDGE TRIES TO
BUILD BACK IN SLIGHTLY ON FRIDAY...BUT DOES NOT LOOK LIKE IT WILL
MAKE SUBSTANTIAL PROGRESS. TEMPERATURES MAY REBOUND BY A FEW
DEGREES ON FRIDAY...BUT FOR THE MOST PART WE ARE EXPECTING HIGHS
IN THE 89 TO 93 DEGREE RANGE AND LOWS IN THE LOW TO MIDDLE 70S.
ALTHOUGH THESE READINGS ARE CLOSE TO NORMAL FOR MID AUGUST...AFTER
DEALING WITH MULTIPLE DAYS AROUND 100 DEGREES IT MAY ACTUALLY FEEL
LIKE A TASTE OF SPRING. SHOWERS AND THUNDERSTORMS CANNOT BE RULED
OUT AT ANY TIME OVER THE NEXT SEVEN DAYS ...BUT FOR NOW THE BEST
CHANCES LOOK TO BE TONIGHT INTO TOMORROW.

30/SIRMON

&&

.AVIATION...

18Z TAF SET

ISOL TO SCT SHRAS/TSRAS CONTINUE TO DEVELOP ALONG TWO DISTINCT
OUTFLOW BOUNDARIES. KMKL WILL HAVE THE BEST CHANCE AT SEEING A
SHRA OR TSRA OTHERWISE WINDS WILL TURN AROUND TO THE NW AND
EVENTUALLY TO SE BEHIND THESE BOUNDARIES. SPEEDS MAY GUST TO 15
KTS. HOWEVER...BEST CHANCES FOR CONVECTION WILL OCCUR LATER THIS
EVENING INTO THE OVERNIGHT HOURS FROM ONGOING CONVECTION CURRENTLY
ACROSS SW MO AND KS. HAVE ADDED TEMPOS TO KJBR...KMEM...AND KMKL.
WINDS WILL GENERALLY BE LIGHT AND POSSIBLY VARIABLE DUE TO
CONVECTION THIS EVENING INTO THE OVERNIGHT HOURS.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  98  77  94  73 /  30  50  40  10
MKL  94  74  89  71 /  40  60  40  10
JBR  94  74  93  72 /  30  60  30  10
TUP  97  75  93  73 /  30  40  50  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR LEE AR-
     PHILLIPS.

     HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CRITTENDEN-CROSS-
     MISSISSIPPI-POINSETT-ST. FRANCIS.

MO...NONE.
MS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR COAHOMA-
     PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.

     HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PONTOTOC-PRENTISS-TIPPAH-TISHOMINGO-UNION.

TN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CHESTER-FAYETTE-
     HARDEMAN-HAYWOOD-LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Aug 8, 10:53 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1153 AM CDT MON AUG 8 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1153 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MIDSOUTH.
STRONG THUNDERSTORMS MAY BRIEFLY REACH SEVERE LIMITS...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

HEAT INDICES MAY REACH OR EXCEED 110 DEGREES OVER EAST CENTRAL
ARKANSAS AND NORTHWEST MISSISSIPPI RIVER DELTAS THIS AFTERNOON.
CLOSER TO INTERSTATES 40 AND 55... INCLUDING THE MEMPHIS METRO
AREA... HEAT INDICES MAY REACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING OVER THE
TENNESSEE RIVER VALLEY. STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL
BE POSSIBLE INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT.

PWB

In the hours before

Special weather statement, Aug 8, 11:31 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1231 PM CDT MON AUG 8 2011

MSZ004>006-TNZ053-090>092-081800-
TISHOMINGO MS-TIPPAH MS-ALCORN MS-CHESTER TN-HARDEMAN TN-HARDIN TN-
MCNAIRY TN-
1231 PM CDT MON AUG 8 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  NORTHERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTHWEST OF MASSEYVILLE AT 1231 PM
CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN...CHESTER...HARDEMAN...HARDIN...MCNAIRY...TIPPAH AND
TISHOMINGO COUNTIES...INCLUDING LOCATIONS NEAR BIG HILL POND STATE
PARK...CORINTH...PICKWICK LANDING STATE PARK AND SELMER...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3487 8901 3499 8902 3499 8904 3523 8910
      3538 8860 3521 8831 3507 8818 3500 8817
      3500 8820 3497 8817 3486 8817
TIME...MOT...LOC 1731Z 288DEG 27KT 3520 8873

The radar

The Memphis radar (KNQA), 102 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippah

When
August 8, 12:35 PM CST to 12:40 PM CST
Where
Tippah County, Falkner to 1.09 mi SW of Falkner
Measured
59 kt (68 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.850, -88.930

Straight line winds blew a steeple off a post office in Falkner. In addition, several homes sustained roof damage and a roof was blown off a church. Several trees and power lines were also knocked down in the area.

Thunderstorm Wind, Coahoma

When
August 8, 8:50 PM CST to 9:00 PM CST
Where
Coahoma County, Clarksdale to 0.58 mi ESE of Clarksdale
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.200, -90.580

Straight line winds blew trees down onto power lines on Spruce Street in Downtown Clarksdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341830, 341831.